Academic journal article Journal of Case Studies

Was the Hyperglycemia Due to a Bottle of Bad Insulin?

Academic journal article Journal of Case Studies

Was the Hyperglycemia Due to a Bottle of Bad Insulin?

Article excerpt

Disclaimer: This case was prepared by the author and is intended to be used as a basis for class exercise and discussion. The views presented here are those of the author based on his professional judgment and do not necessarily reflect the views of the Society for Case Research. The names of individuals and organizations are disguised to preserve anonymity. Copyright [c] 2017 by the Society for Case Research and the authors. No part of this work may be reproduced or used in any form or by any means without the written permission of the Society for Case Research.

Introduction

My head was splitting, recalled Shannon Smith! She peered over at the clock and saw it was midnight on January 26, 2016. Being a Type 1 diabetic since the age of 9, the 48-year-old immediately checked her blood sugar level--510 mg/dL! She woke her husband Randy as she knew immediate action was required or her health would quickly deteriorate; potentially ending in a life-or-death encounter at the emergency room. Quickly, she pumped insulin and waited... but nothing happened.

Background

For the first fifteen years of her diagnosis, Shannon relied on a combination of NPH and Regular insulin shots 3-4 times per day. These shots mandated strict adherence to an eating regimen as the dosage included yet to be consumed meals. The shots began at 6am, requiring her to eat breakfast by 8am or her blood sugar level would drop, resulting in diabetic hypoglycemia. After her second and third (and fourth if necessary) shots of the day, she had one hour to eat to avoid the negative effects too much insulin can cause. Furthermore, everywhere she went, she kept a cooler with insulin, needles, and alcohol swabs. While frustrating for young Shannon, it was a reality shared with millions of other diabetics every day.

Around the age of 24, Shannon's treatments took a positive turn when an insulin pump replaced her shots. The device is about the size and shape of a flip cell phone and is kept tucked into her clothing. It connects to her body via a tube inserted into the abdomen, which she periodically replaces. A major benefit of the pump is the ability to preprogram a basal rate. A basal rate is the rate at which short-acting insulin is continuously infused into the body. The rate of injection is unique to each diabetic (e.g., Shannon's is currently set to around seventy percent of her daily requirement). Shannon was now free to eat when convenient, as the basal rate was not compensating for food/carbohydrates. Thus, as Shannon ate throughout the day, she would simply add (bolus) insulin to offset her intake. Goodbye cooler and restrictive eating schedule! For Shannon, her pump is set to a target blood sugar level of 100, will inject 1 unit of insulin (T-insulin) for every 10 grams of carbohydrates consumed, and has a basal rate of 0.85 units per hour from 10pm to 7am and 1.0 unit per hour from 7am to 10pm.

A Problem Arises

For nearly a quarter of a century, the pump and insulin performed flawlessly in maintaining her blood sugar levels until January 26th.Something went terribly wrong. Three days and several office visits later, Shannon's unwavering confidence in her life-sustaining medication was shattered.

After the initial reading of 510 mg/dL, Shannon pumped 8 units of insulin. Three hours later, her blood sugar levels had dropped only 100 to 410 mg/dL. If acting correctly, 8 units of T-insulin should have reduced her levels by 400 mg/dL (roughly 50 mg/dL per 1 unit of insulin). Dumbfounded, exhausted, and experiencing the effects of diabetic hyperglycemia, she pondered her three options.

Her first option was to go to the emergency room. From her years of experience managing her diabetes without any major incidents, Shannon felt she was more than capable of handling her present situation. Therefore, she decided against going to the hospital. The second option was to do nothing and allow the remaining insulin to work, if it was going to at all. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.